MAUDE Adverse Event Report: DEPUY ORTHOPAEDICS INC US DELTA CER HEAD 12/14 28MM +8.5; JRN : HIP FEMORAL HEAD

DEPUY ORTHOPAEDICS INC US DELTA CER HEAD 12/14 28MM +8.5; JRN : HIP FEMORAL HEAD
Catalog Number 136528330
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 10/27/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803 (and/or part 4, as applicable).This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes, or its employees that the report constitutes an admission that the product, depuy synthes, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
It was reported that it appears that ceramic head broke inside a bimentum cup.Doi: (b)(6) 2023.Dor: (b)(6) 2023.Unk side.Did the patient experience an adverse event such as infection, non-union, allergic reaction, osteoporosis, overloading, pain, degenerative diseases, bleeding or oozing? unknown, did the patient require revision surgery or hardware removal? unknown, patient status/ outcome / consequences: was other medical intervention (e.G.X-rays, additional procedures, prescriptions, otc, revision) required: unknown, is the patient part of a clinical study: unknown, (b)(4).Device property of: none.Device in possession of: none.By checking this box i certify that all information that are known/available has been disclosed.If any new information will be made available, the additional information will be submitted through cst: true.
 
Event or Problem Description
Additional information was received and states that the ceramic head was retrieved.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information that has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint reconstruction, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Investigation summary : according to the information received, ¿what appears to be a broken ceramic head inside a bimentum cup¿.The product was returned to depuy synthes for evaluation.The depuy synthes team conducted a visual inspection of the returned device along with a manufacturing investigation performed by supplier.Visual analysis of the returned sample revealed that delta cer head 12/14 28mm +8.5 has fracture into three (3) large, seven (7) small and a number of very small fragments.However, the femoral head cannot be completely reconstructed from the returned fragments.There are fragments missing which could potentially yield further information if they were available.Metal transfer patterns of erratic appearance were found on the polished surface and on the fracture surfaces, most likely caused by chafing between metal parts and the broken fragments of ceramic after the primary fracture event and during the surgical procedures.Additionally, thin concentric lines were not found equally distributed on the top section of the taper.This indicates that the interface was disturbed during the assembly of the femoral head and stem, potentially causes by contamination such as blood or tissue particles.Such disturbances can lead to decrease of the burst strength of the femoral head.Furthermore, on two of the fragments the existing intensive metal patterns can be found in a sloping course.This sloped metal transfer indicates an irregular contact situation between the femoral head and the metal stem.However, it cannot be determined whether this metal transfer occurred prior to or after the primary fracture event.The fracture surfaces of the large fragments present signs of secondary chip-offs since the fragments chafed against each other in the period between the primary fracture event and the delivery of the fragments for investigation.If the primary fracture event is caused by hoop stresses inside the conical bore of the ceramic head, the primary fracture surface coincides with the femoral head axis.However, the precise fracture origin itself cannot be determined due to the observed condition of the fracture surfaces.There is no indication that a design or manufacturing issue has caused or contributed to the reported event.Although the femoral head failure cannot be traced to design or manufacturing, a definite root cause cannot be established.Consideration must be given to all potential influences such as surgical process, patient variables (e.G.Activity level and use), anatomical considerations and patient changes over time.Any conclusions from the investigational input provided have to be placed into context with all other relevant factors.It is highly recommended to the patient to consult with their healthcare professional for further assessment.A manufacturing record evaluation was performed for the finished device [136528330 / 4025174] number, and no non-conformances / manufacturing irregularities were identified during manufacturing.The density of the femoral head was analyzed and found to comply with the material specification for biolox delta components.The microstructure as obtained from the quality documents meets the requirements specified at the time of production, too.There is no indication of any pre-existing material defect.The overall complaint was confirmed as the observed condition of the delta cer head 12/14 28mm +8.5 would contribute to the complained device issue.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.There is no indication that a design or manufacturing issue has caused the reported complaint condition.As part of depuy synthes quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history lot : protocols and acceptance certificate were reviewed.The quality documents show that the data obtained on the femoral head conformed to the specification valid at the time of production.The density of the femoral head was analyzed and found to comply with the material specification for biolox delta components.The microstructure as obtained from the quality documents meets the requirements specified at the time of production, too.There is no indication of any pre-existing material defect.Device history review : a manufacturing record evaluation was performed for the finished device [136528330 / 4025174] number, and no non-conformances / manufacturing irregularities were identified during manufacturing.

Brand Name
DELTA CER HEAD 12/14 28MM +8.5
Common Device Name
JRN : HIP FEMORAL HEAD
Manufacturer (Section D)
DEPUY ORTHOPAEDICS INC US
700 orthopaedic drive
warsaw IN 46581 0988
Manufacturer (Section G)
DEPUY IRELAND 9616671
loughbeg, ringaskiddy co.
cork
EI  
Manufacturer Contact
kate karberg
700 orthpaedic dr.
warsaw, IN 46581
3035526892
MDR Report Key18074460
Report Number1818910-2023-22615
Device Sequence Number7759670
Product Code LZO
UDI-Device Identifier10603295033295
UDI-Public10603295033295
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
P070026
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 11/06/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number136528330
Device Lot Number4025174
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/27/2023
Supplement Date Received by Manufacturer11/17/2023
01/12/2024
03/24/2024
04/26/2024
Initial Report FDA Received Date11/06/2023
Supplement Report FDA Received Date11/20/2023
01/15/2024
03/29/2024
04/26/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/10/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN BI-MENTUM HIP ACETABULAR CUP
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale